Follow
Share

My dad is 89 years old and every night he comes down with a dry cough which gives him anxiety. The doctor has prescribed an inhaler, tussulin and nose spray and also said this is normal for the elderly. He does have stages of dementia. Has anyone been dealing with this? If so, how do you handle it - it’s very annoying at times. He takes cough drops all day long and always asks for cough syrup before he goes to bed.

Find Care & Housing
This kind of cough is often a side effect of certain medications, has that been ruled out? And since it is worse when he is lying down I wonder if they have checked for GERD (acid reflux)?
Helpful Answer (2)
Reply to cwillie
Report

My first thought is the lisinopril just like Shane mentioned. A different med should help this. My second is to have him evaluated for pulmonary fibrosis that could be found on an x ray. However if he has this disease, no medication will calm it.
Helpful Answer (1)
Reply to MACinCT
Report

If you can accidentally kick the doctor on the shin next time you're leaving his office, that would be good too.

This kind of cough is very *common* in elderly people, especially if they're taking certain medications (see excellent answers below) and/or live in over-heated, under-ventilated rooms. But it is NOT normal.
Helpful Answer (1)
Reply to Countrymouse
Report

Check his meds to see if he is taking an ACE inhibitor- lisinopril, zestril to name two off the top of my head.
In my experience (RN) people can still develop that dry cough even if they’ve been taking the ACE prior to getting the cough.
It’s annoying for those poor people.
Or have him evaluated for GERD. Make sure he sits up for an hour after he eats before lying supine & always have a pillow under his head and shoulders to elevate his head at least 35 degrees.
Helpful Answer (2)
Reply to Shane1124
Report

My husband had a cough with a BP med he had to switch out.
Ask your dad’s pharmacist to check his meds for ones that might cause a cough.
He might also have developed an allergy. Happens to my aunt off and on. Again, ask the pharmacist for a recommendation.
Helpful Answer (1)
Reply to 97yroldmom
Report

A tickle at the back of the throat is a common side effect of some Statin medications. My former mil was put on one and the tickle drove her nuts, she had the doctor take her off it and put her back on the old medication she was on.

Taking cough drops and cough medicine was not an option with her HBP and diabetes.

Perhaps check your dads Rx's to see if he takes a Statin.
Helpful Answer (1)
Reply to Tothill
Report

Maybe he could dehydrated? That was the primary cause of stepdad's.

Running a humidifier also helped.
Helpful Answer (1)
Reply to gladimhere
Report

Tina, have your Dad checked for acid reflex, that is one of the causes of my dry cough. I found Tums worked for me at night.
Helpful Answer (1)
Reply to freqflyer
Report

Ask a Question

Subscribe to
Our Newsletter